Medical questions & health advice by board certified doctors
"Can caffeinated drinks trigger heart palpitations?"
I love sodas and coffee, but I recently started to have heart palpitations. If I lay off the caffeinated beverages, will the palpitations go away
Yes, among other things, caffeine is a frequent cause of heart palpitations. Heart palpitations are brief irregularities in the heart beat. and it is important to discuss this concern with your primary care physician. When they occur, patients may experience a sense of their heart pounding or "skipping a beat". Heart palpitations are very common and most often do not signify any type of significant medical problem. Many factors in a patient's lifestyle may trigger palpitations. Sometimes dietary choices, drugs, or over the counter medications and supplements can cause palpitations, including caffeine, nicotine, cocaine or other illegal drugs, diet pills, and energy drinks and energy supplements. Things like exercise, anxiety, and stress are also frequent causes of palpitations. Certain prescription medication also have a tendency to cause heart palpitations, including some fairly common medications used to treat asthma, high blood pressure, and attention deficit disorder. Occasionally, medical problems like fever or illness, overactive thyroid, electrolyte abnormalities, heart disease, or even low levels of oxygen in your blood can induce heart palpitations. One of the best courses of action to take would be to cut out caffeine and any other factors in your lifestyle that may be contributing to your heart palpitations. I recommend that you make an appointment with a primary care physician or cardiologist who can review your medications, evaluate your overall health, and perform a heart exam to ensure that the palpitations are not a sign of an underlying medical problem.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.